Texas, 2007

Hail in Texas, June 24, 2007

June 24, 2007 · NWS MAF · 1 event in 1 county or zone

S. Highway 385.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Dime to nickel sized hail fell on U.S. Highway 385.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 24, 1:49 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 24, 1:49 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT SUN JUN 24 2007

.DISCUSSION...
A RATHER BENIGN LOOKING UPPER LEVEL PATTERN MAY AGAIN YIELD ANOTHER
ROUND OF INTERESTING WEATHER THIS AFTERNOON AND EVENING. MORNING
UPPER AIR MAPS SHOW A MID-LEVEL RIDGE AXIS ACROSS THE DESERT
SOUTHWEST INTO THE CENTRAL ROCKIES...WITH A MID-LEVEL LOW OVER
NORTHWEST TX WITH ATTENDANT TROUGH AXIS ACROSS WEST TEXAS. SURFACE
FEATURES INCLUDE A WEAK LOW OVER THE LOWER TRANS PECOS REGION WITH A
TROUGH OVER THE WESTERN LOW ROLLING PLAINS AND SOUTH PLAINS.

CONCERNS TONIGHT WILL INCLUDE THE POSSIBILITY OF ANOTHER ORGANIZED
ROUND OF CONVECTION AFFECTING WEST TEXAS AND SOUTHEASTERN NEW
MEXICO. MODELS SUGGEST ANOTHER SERIES OF VORTICITY MAXIMA WILL MOVE
ACROSS THE REGION. MID-LEVEL LAPSE RATES REMAIN FAVORABLE ACROSS THE
HIGHER TERRAIN AND ADJACENT PLAINS WITH VALUES NEAR 8C/KM. 0-6KM
SHEAR WILL REMAIN RATHER WEAK...SO DISCRETE SUPERCELL STORMS ARE NOT
FAVORED. INSTEAD...ANOTHER MCS IS POSSIBLE TONIGHT AS STORMS
CONTINUE TO DEVELOP OVER THE MOUNTAINS OF NEW MEXICO...THEN MOVE
SOUTHWARD INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO. ANOTHER
LOW-LEVEL JET IS ADVERTISED AND THIS WILL HELP SUSTAIN ANY MCS THAT
DEVELOPS. THE PRIMARY CONCERN WITH AN ORGANIZED MCS WILL BE DAMAGING
WINDS...ESPECIALLY GIVEN THE DRY SLOT NOTED ON WATER VAPOR IMAGERY
THAT IS IN PLACE ACROSS THE PLAINS OF EASTERN NEW MEXICO. MARGINALLY
SEVERE HAIL IS ALSO POSSIBLE...BUT GIVEN MORNING FREEZING LEVEL AND
WET BULB LEVELS NEAR 14K MSL...LARGE HAIL REPORTS ARE NOT EXPECTED.
WE HAVE MENTIONED THE POSSIBILITY OF SEVERE WEATHER IN THE LATEST
HAZARDOUS WEATHER OUTLOOK.

WEAKNESS IN RIDGE EXTENDS FROM INDIANA SOUTHEASTWARD TO THE
MIDLAND CWA AND REMAINS ACROSS THIS AREA THROUGH THE END OF THE
WEEK. A PLETHORA OF SHORTWAVES WILL MOVE SOUTH AROUND THIS
WEAKNESS THROUGHOUT THE WEEK BRINGING A CHANCE OF PRECIPITATION IN
SOME PORTION OF THE CWA MOST DAYS. BY THE END OF THE WEEK THE
RIDGE BUILDS BACK IN OVER THE AREA.

ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO AND THE ADJACENT PLAINS WILL BE
POSSIBLE MONDAY AFTERNOON AND EVENING.  A 20-30KT LLJ...SBCAPES
BETWEEN 1000-1500J/KG...AND MID LEVEL LAPSE RATES AROUND 8 DEG/KM...
MAY ALLOW ONE OR TWO OF THESE STORMS TO STRENGTHEN TO NEAR SEVERE
CRITERIA.

ATTP...IT LOOKS LIKE THE BEST DAYS FOR PRECIPITATION FOR MOST OF THE
AREA WILL BE WEDNESDAY AND THURSDAY.  A SURFACE TROUGH DEVELOPS
ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO WEDNESDAY AS SEVERAL
STRONG SHORTWAVES MOVE ACROSS THE REGION.  BECAUSE ONLY MODERATE
INSTABILITY IS PROGGED FOR WEDNESDAY AND PROGGED PWAT VALUES 150
PERCENT OF NORMAL ARE IN PLACE...BELIEVE THE THREAT WITH THESE
STORMS TO BE MORE ALONG THE LINES OF HEAVY RAIN AND FLASH FLOODING.
BY THURSDAY...PWAT VALUES INCREASE TO 150 TO 200 PERCENT OF NORMAL
INCREASING THE POTENTIAL FOR HEAVY RAIN AND THUS...FLASH FLOODING.
RAIN AND CLOUD COVER WILL LIMIT TEMPERATURES SOMEWHAT THESE DAYS AS
WELL.

FRIDAY AND SATURDAY...JUST A FEW VERY WEAK SHORTWAVES GO THROUGH THE
AREA...WITH NO ASSOCIATED MID AND UPPER LEVEL LIFT TO SPEAK OF.
THINK THAT DESPITE THE ABUNDANCE OF MOISTURE STILL IN PLACE...THESE
WILL BE OUR DRIEST DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  92  69  89  /  20  20  20  10
CARLSBAD NM                67  98  65 100  /  40  20  20  20
DRYDEN TX                  71  93  70  91  /  20  20  20  20
FORT STOCKTON TX           70  93  70  94  /  30  20  20  10
GUADALUPE PASS TX          66  92  67 100  /  40  30  30  20
HOBBS NM                   67  96  67  97  /  30  20  20  10
MARFA TX                   60  90  58  93  /  40  20  20  20
MIDLAND INTL AIRPORT TX    69  92  69  91  /  30  20  20  10
ODESSA TX                  69  92  70  93  /  30  20  20  10
WINK TX                    72  98  72 100  /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/74
Hazardous weather outlook, Jun 24, 1:34 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN JUN 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
234 PM CDT SUN JUN 24 2007 /134 PM MDT SUN JUN 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO AGAIN THIS AFTERNOON...AND PERSIST
THROUGH TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE. THE MAIN
HAZARD WILL BE STRONG AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
STORMS COULD ALSO PRODUCE PENNY TO NICKEL SIZE HAIL...VERY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. HEAVY
RAINS MAY CAUSE MINOR FLOODING OF LOW LYING AND NORMALLY FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG AND DAMAGING WINDS...HAIL...LOCALLY HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING THROUGH MUCH OF THE UPCOMING
WEEK. THROUGH TUESDAY...THUNDERSTORM ACTIVITY IS EXPECTED TO
OCCUR MAINLY ACROSS THE HIGHER TERRAIN.

WEDNESDAY AND THURSDAY...THE CHANCE OF THUNDERSTORMS WILL
INCREASE OVER THE WESTERN LOW ROLLING PLAINS...THE PERMIAN
BASIN...THE LOWER TRANS PECOS...AND THE BIG BEND REGION. THE MAIN
HAZARDS WITH THESE STORMS WILL BE VERY HEAVY RAINFALL AND
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS
SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS AND BE PREPARED TO
TAKE ACTION SHOULD SEVERE WEATHER THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 24, 4:31 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT SUN JUN 24 2007

TXZ075-242330-
PECOS-
531 PM CDT SUN JUN 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ALONG U.S. HIGHWAY
385...ABOUT 12 MILES SOUTH OF FORT STOCKTON. THIS STORM IS MOVING
SOUTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AROUND 50
MPH...SMALL HAIL...VERY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. DUE TO THE SLOW MOVEMENT OF THE STORM...LOCALIZED
FLOODING MAY OCCUR ALONG STRETCHES OF HIGHWAY 385 SOUTH OF FORT
STOCKTON. MOTORISTS SHOULD EXERCISE CAUTION.

SEEK SAFE SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 171 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pecos

When
June 24, 5:02 PM CST
Where
Pecos County, 19 mi SSE of Belding
Measured
0.88 in hail
Reported by
Public
Coordinates
30.526, -102.898

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36725.